Alert archive / Colorado / Flash Flood Warnings in 2010

Flash Flood Warning 4, NWS Grand Junction, CO

July 26, 2010Dolores County, San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 26, 2010, 5:44 PM MDT for Dolores County, San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2010, 5:44 PM MDT (23:44 UTC)
Expired
Jul 26, 2010, 8:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Dolores County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 133 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 419 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 1:48 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 26, 1:48 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
148 PM MDT MON JUL 26 2010

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...

HIGH PRESSURE HAS SETTLED DIRECTLY OVER THE FORECAST AREA AND AS A
RESULT THE PLUME OF SUBTROPICAL MOISTURE HAS SHIFTED SOUTH AND WEST
OF THE AREA. HOWEVER...DEW POINTS REMAINED HIGH ACROSS THE SOUTH
WITH 1 INCH PW (PRECIPITABLE WATER) VALUES HOVERING NEAR THE
SOUTHERN COLORADO BORDER. AMPLE SUNSHINE DURING THE MORNING HOURS
WORKING ON THIS DEEP MOISTURE WILL SUSTAIN SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE SOUTHERN MOUNTAINS WITH ISOLATED TO WIDELY
SCATTERED COVERAGE OVER THE CENTRAL AND NORTHERN MOUNTAINS LATE THIS
AFTERNOON AND INTO THE EVENING. THE STORM MOTION VECTOR OVER THE
SOUTH WILL MOVE STORMS TO THE NORTH WHICH WILL REDUCE THE NUMBER OF
STORMS EXPECTED OVER THE LOWER ELEVATIONS SOUTH OF THE SAN JUANS
TODAY. DEVELOPING STORMS WILL CONTINUE TO BE SLOW MOVING SO THE
THREAT OF HEAVY RAIN AND LOCALIZED FLOODING CONTINUES THROUGH THE
EVENING...ESPECIALLY ACROSS THE SOUTH. HOWEVER...AS HAS BEEN THE CASE
OVER THE PAST SEVERAL DAYS...NO DISCERNIBLE UPPER LEVEL SUPPORT OR
SUFFICIENT SHEAR TO SUPPORT LONG-LIVED CELLS FAVORABLE FOR A
WIDESPREAD FLASH FLOOD OUTBREAK. THEREFORE...WILL NOT ISSUE A FLASH
FLOOD WATCH WITH THIS PACKAGE.

THE CENTER OF HIGH PRESSURE WILL SHIFT EAST OF THE DIVIDE TONIGHT
RESULTING IN A RETURN TO SOUTHWEST FLOW AND THE REINTRODUCTION OF
MOIST SUBTROPICAL AIR. MODELS INDICATED TO A GREATER (GFS40) AND
LESSER DEGREE (NAM/ECMWF) THAT A WEAK DISTURBANCE MOVING
NORTHEASTWARD WILL GENERATE NOCTURNAL SHOWERS AND POSSIBLY EMBEDDED
THUNDERSTORMS LATER TONIGHT AND INTO TUESDAY MORNING. GFS40 SHOWED
SOME SIGNS OF CONVECTIVE FEEDBACK...THOUGH COINCIDENT RIGHT EXIT
REGION OF 60 KT JET ORIENTED SOUTHWEST TO NORTHEAST ACROSS UTAH COULD
PROVIDE SUFFICIENT SUPPORT FOR THIS SCENARIO TO MATERIALIZE. NAM...
RUC AND EC ALSO HINTED AT THIS SOLUTION SO WILL MENTION SLIGHT
CHANCE OF PCPN OVER SOUTHEAST UTAH AND THE WESTERNMOST PORTIONS OF
COLORADO TO ACCOUNT FOR THIS POSSIBILITY.

TUESDAY AND WEDNESDAY SHAPING UP TO BE MORE ACTIVE AS SOUTH TO
SOUTHWESTERLY FETCH OF MONSOON MOISTURE SURGES OVER THE REGION. DEEP
MOISTURE EXPECTED TO SURGE NORTHWARD ACROSS EASTERN UTAH AND THE
WESTERNMOST PORTION OF COLORADO BRINGING PW VALUES TO NEAR AN INCH
TO MUCH OF THE AREA. STEERING WINDS REMAIN LIGHT AND IN VIEW OF THE
DISTURBANCE DISCUSSED ABOVE...THERE MAY BE A NEED FOR A FLASH FLOOD
WATCH OVER MUCH OF SOUTHEAST UTAH AND WEST-CENTRAL AND SOUTHWEST
COLORADO TUESDAY AFTERNOON AND EVENING. SIMILAR CONDITIONS EXPECTED
ON WEDNESDAY WITH USUAL DIURNAL DOWNTURN IN ACTIVITY TUESDAY NIGHT.

DAYTIME TEMPERATURES WILL COOL WITH THE RETURN OF CLOUDS AND SHOWERS
ASSOCIATED WITH THE RETURN OF MONSOON MOISTURE AND GUIDANCE SEEMS
TO HAVE THIS TREND HANDLED WELL. OVERNIGHT LOWS EXPECTED TO BALANCE
COOLER AFTERNOON HIGHS AGAINST INCREASED CLOUDS AND MOISTURE FOR
NEAR PERSISTENCE FORECAST.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...

LITTLE CHANGE SEEN THIS LONG TERM PERIOD WITH HIGH PRESSURE
CENTERED NEAR TX PANHANDLE/WESTERN OK. THIS POSITIONING WILL HELP TO
FUEL A STRONG MONSOONAL PATTERN.

A MOIST SOUTHWESTERLY FLOW WILL BE OVER THE REGION THIS PERIOD WITH
PRECIP WATER VALUES GENERALLY IN EXCESS OF 1 INCH. LIGHT FLOW
ALOFT WILL GENERALLY PRECLUDE ORGANIZED CELLS BUT LOCALLY HEAVY
RAINFALL COULD BE POSSIBLE DUE TO SLOW STORM MOVEMENT AND TRAINING
OVER FAVORED TERRAIN. AT THIS TIME HARD TO PICK UP ON ANY DEFINABLE
SHORT WAVES THAT WOULD ENHANCE ACTIVITY...BUT THATS NOT OUT OF THE
QUESTION. EARLIER DISCUSSION OUT OF NCNTRL TX NOTED A TUTT FEATURE
...THAT ALSO SEEMS RESOLVED BY THE MODELS. INTERESTINGLY THIS FEATURE
TRACKS ONTO THE 4 CORNERS AROUND 12Z SUNDAY. HOWEVER THATS FAR ENOUGH
OUT NOT TO GET TO EXCITED FOR NOW. OTHERWISE MADE ONLY MINOR CHANGES
TO POP GRIDS.

&&

.AVIATION...

LITTLE CHANGE INDICATED TODAY WITH ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOPING OVER THE CENTRAL AND SOUTHWEST COLORADO
MOUNTAINS...AND THE EASTERN UTAH MOUNTAINS AGAIN THIS AFTERNOON...
CONTINUING INTO THIS EVENING. STORMS WILL CREATE AREAS OF MOUNTAIN
OBSCURATIONS WITH MVFR CIGS AND VSBY IN RAIN SHOWERS. LOCALIZED IFR
CIGS AND VSBY ARE LIKELY IN THE SAN JUAN MOUNTAINS AND THE LOWER
ELEVATIONS TO THE SOUTH DUE TO HEAVY RAINFALL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE
UT...NONE.

SHORT TERM.....NL
LONG TERM......MC
AVIATION.......NL
Hazardous weather outlook, Jul 26, 4:37 AM MDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
437 AM MDT MON JUL 26 2010

COZ001>014-017>023-UTZ022>025-027>029-271130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
437 AM MDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS AND SHOWERS ARE EXPECTED AGAIN
TODAY...MOST NUMEROUS OVER SOUTHWEST COLORADO AND SOUTHEAST UTAH.
SOME STORMS WILL BRING BRIEF HEAVY RAIN SHOWERS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL STEADILY RISE WEDNESDAY
THROUGH FRIDAY...WITH THE STRONGEST STORMS FAVORING THE AFTERNOON
AND EARLY EVENING HOURS OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO.

FRIDAY AND SATURDAY...DEEP MONSOONAL FLOW INTO UTAH AND COLORADO
BRINGS THE THREAT OF NUMEROUS STORMS WITH LOCALLY HEAVY RAINS.
THE POTENTIAL EXISTS FOR LOCALIZED FLASH FLOODING.

SUNDAY AND MONDAY...MONSOONAL FLOW WEAKENS BUT SUFFICIENT MOISTURE
FOR SCATTERED SHOWERS AND STORMS EACH AFTERNOON AND EARLY EVENING.
LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS POSSIBLE IN SOME AREAS TODAY.  REPORTS OF
SIGNIFICANT WEATHER WILL AGAIN BE APPRECIATED.

CJC/PF

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:47 PM MDTAreal Flood AdvisoryGJTDolores, Montezuma, San Miguel3 hr
Jul 26, 5:25 PM MDTAreal Flood AdvisoryGJTMontrose3 hr
Jul 26, 5:16 PM MDTAreal Flood AdvisoryGJTGrand3 hr

Nearby

Flash Flood Warnings in Colorado, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.